What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 13, 3:19 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 13, 3:19 PM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
419 PM CDT Tue Jul 13 2021
.DISCUSSION...(This evening through Monday)
Issued at 305 PM CDT Tue Jul 13 2021
Summary: Showers and thunderstorms moving through the CWA this
afternoon and evening with another chance moving in Thursday
morning. Warmer temperatures for the weekend.
Radar this afternoon shows showers and thunderstorms developing
along a cold front from the Minnesota Arrowhead southwestward
along I-35 to Hinckley. Not expecting severe at this time with
MUCAPE around 1000 J/kg. Showers and thunderstorms will likely
dissipate after 9pm as the region loses daytime
heating/instability.
Next chance of precipitation will be overnight Wednesday into
Thursday morning as an upper level trough moves into the region
bringing substantial PVA to support widespread rain over the
southern third of the CWA from Burnett county eastward Price
county with amounts of around a half inch. It should be noted that SPC
has moved us out of the enhanced risk as the better instability,
shear and dew points are progged to be further south than previous
model runs have shown.
High pressure will build in Thursday afternoon. Initially winds
will be out of the north which will allow the smoke from the
Canadian wildfires into the region. It is possible that the smoke
can periodically affect visibility. As the high pressure moves
eastward winds will switch around to the south giving a brief
break from the smoke. On the flip side, it will lead to
temperatures in the upper 80s over the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1232 PM CDT Tue Jul 13 2021
A cold front is moving through the region this afternoon. A few
isolated showers and thunderstorms are possible. HYR appears to be
the most probable for a stray shower or thunderstorm, however,
did not add VCTS into the TAFs given the uncertainty of the
location of the isolated storms. Other noteworthy aviation concern
is the haze caused by the wildfires in Canada. Smoke/haze will
continue to affect all terminals through the period.
&&
.MARINE...
Issued at 419 PM CDT Tue Jul 13 2021
Isolated thunderstorms are possible this evening, mainly over the
South Shore waters, as a weak cold front moves east across the
area. Another round of showers and storms is possible Wednesday
afternoon into the evening and a few of those may be strong to
severe with hail to penny-size, wind gusts of 40 to 50 knots, and
torrential rain which may reduce visibility to less than a mile.
Strong northeast winds of 10 to 20 knots will develop by Wednesday
afternoon, especially over the southwest arm of Lake Superior. A
Small Craft Advisory may be needed. Winds subside by early
Thursday morning and relatively quiet conditions are expected
thereafter through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 59 76 56 78 / 0 40 40 20
INL 54 81 53 83 / 10 20 10 10
BRD 58 79 56 82 / 0 40 30 10
HYR 56 81 55 78 / 40 70 70 20
ASX 59 76 55 76 / 40 50 60 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...KSE
AVIATION...KSE
MARINE...Huyck/KSE
Hazardous weather outlook, Jul 13, 12:28 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
128 PM CDT Tue Jul 13 2021
MNZ011-012-019>021-026-035>038-WIZ001>004-006>009-141030-
North St. Louis-Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Southern Cook/North Shore-South Itasca-
Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
128 PM CDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Smoke from wildfires in Ontario and Manitoba spread over much of
northeast Minnesota today. People outdoors may smell smoke and
experience breathing and other health-related effects from the
smoke. People indoors may smell smoke, but are less likely to
experience health effects from the smoke, particularly if windows
are closed. An Air Quality Alert is in effect for the locations
most likely to experience the poor air conditions.
A cold front will bring a chance of a few thunderstorms through
tonight. Storms are expected to develop this afternoon along a
cold front near the North Shore and south along the I-35 corridor
and then move eastward into northwest Wisconsin tonight.
Occasional cloud-to-ground lightning, isolated damaging winds of
around 60 mph, and hail up to half-dollar size are possible with
the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Smoke across the Northland will persist through Friday and may
result in health effects for those outdoors.
Additional thunderstorms will be possible Wednesday afternoon
through Thursday morning. Storms may be strong to severe Wednesday
afternoon and evening across much of northwest Wisconsin and
adjacent areas of northeastern Minnesota. Frequent cloud-to-
ground lightning, hail larger than quarter-size, damaging wind
gusts, and torrential rainfall which may lead to localized minor
flooding are the main threats from the strongest storms Wednesday.
A few weak tornadoes cannot entirely be ruled out.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this afternoon and tonight.
MNZ010-018-025-033-034-141030-
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
128 PM CDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...This afternoon and tonight
Smoke from wildfires in Ontario and Manitoba spread over much of
northeast Minnesota today. People outdoors may smell smoke and
experience breathing and other health-related effects from the
smoke. People indoors may smell smoke, but are less likely to
experience health effects from the smoke, particularly if windows
are closed. An Air Quality Alert is in effect for the locations
most likely to experience the poor air conditions.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Smoke across the Northland will persist through Friday and may
result in health effects for those outdoors.
Thunderstorms are possible Wednesday and Wednesday night. Some
storms could be strong Wednesday afternoon. Frequent cloud-to-
ground lightning, small hail, torrential rainfall which may lead
to localized minor flooding, and gusty winds will be the main
threat from the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed Wednesday afternoon and evening.
LSZ121-140>148-150-141030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
128 PM CDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
A few thunderstorms will be possible this afternoon into this
evening. Cloud-to-water lightning, small hail, and gusty winds to
30 knots will be the primary threats with these storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday afternoon through Thursday
morning. Some storms could be strong to severe Wednesday afternoon
and evening from the Twin Ports eastward to Saxon Harbor. Wind
gusts of 40 to 50 knots, hail larger than penny-size, frequent
cloud-to-water lightning, and torrential rainfall which may reduce
visibility to less than 1 mile are the main threats.
Strong northeast winds are expected Wednesday afternoon and
evening over the southwest arm of Lake Superior and areas farther
east along the South Shore. Small Craft Advisories may eventually
be needed.
Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 13, 1:09 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
209 PM CDT Tue Jul 13 2021
MNZ038-131930-
Pine-
209 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PINE COUNTY...
At 208 PM CDT, a strong thunderstorm was over Rutledge, or 18 miles
north of Hinckley, moving southeast at 10 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
This storm will be near...
Askov and Bruno around 230 PM CDT.
Other locations impacted by this storm include Banning State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4627 9293 4635 9284 4628 9261 4614 9277
TIME...MOT...LOC 1908Z 309DEG 10KT 4627 9281
Huyck
Special weather statement, Jul 13, 2:19 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
319 PM CDT Tue Jul 13 2021
MNZ038-132030-
Pine-
319 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PINE COUNTY...
At 319 PM CDT, a strong thunderstorm was over Pine City, moving
southeast at 10 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
This storm will remain over mainly rural areas of south central Pine
County, including the following locations... Chengwatana State
Forest.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4582 9300 4590 9292 4584 9276 4581 9275
4573 9284 4573 9286
TIME...MOT...LOC 2019Z 308DEG 9KT 4583 9291
HuyckSpecial weather statement, Jul 13, 2:30 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
330 PM CDT Tue Jul 13 2021
MNZ038-132045-
Pine-
330 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PINE COUNTY...
At 329 PM CDT, a strong thunderstorm was near Pine City, moving
southeast at 20 mph.
Wind gusts up to 35 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of south central Pine
County, including the following locations... Chengwatana State
Forest.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4580 9299 4587 9292 4582 9275 4580 9276
4579 9278 4577 9278 4573 9285 4573 9287
TIME...MOT...LOC 2029Z 304DEG 16KT 4581 9291
HuyckSpecial weather statement, Jul 13, 2:31 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
331 PM CDT Tue Jul 13 2021
WIZ001-132045-
Douglas-
331 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DOUGLAS COUNTY...
At 330 PM CDT, a strong thunderstorm was 7 miles southeast of
Foxboro, or 19 miles south of Superior, moving east at 15 mph.
Wind gusts up to 35 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of west central
Douglas County, including the following locations... Chaffey and
Amnicon Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4640 9224 4648 9222 4649 9200 4633 9204
TIME...MOT...LOC 2030Z 278DEG 14KT 4643 9214
Unruh/Huyck
Special weather statement, Jul 13, 2:44 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
344 PM CDT Tue Jul 13 2021
WIZ001-132100-
Douglas-
344 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DOUGLAS COUNTY...
At 344 PM CDT, a strong thunderstorm was near Foxboro, or 20 miles
south of Superior, moving east at 25 mph.
Wind gusts up to 35 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of west central
Douglas County, including the following locations... Chaffey and
Patzau.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4637 9229 4649 9229 4650 9228 4649 9208
4632 9215
TIME...MOT...LOC 2044Z 283DEG 21KT 4643 9221
Unruh/HuyckSpecial weather statement, Jul 13, 3:23 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
423 PM CDT Tue Jul 13 2021
WIZ001-002-132145-
Douglas-Bayfield-
423 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...
At 423 PM CDT, a strong thunderstorm was near Barnes, or 25 miles
north of Hayward, moving east at 25 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.
This storm will be near...
Barnes around 435 PM CDT.
Other locations impacted by this storm include Middle Eau Claire
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4635 9181 4646 9164 4644 9140 4623 9160
TIME...MOT...LOC 2123Z 282DEG 21KT 4636 9163
Unruh/Huyck